Idaho, 2014

High Wind in Idaho, March 17, 2014

March 17, 2014 · NWS PIH · 5 events in 5 counties and zones

Sustained winds of 40 to 50 mph and wind gusts of 55 to 75 mph occurred on March 17th.

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Sustained winds of 40 to 50 mph and wind gusts of 55 to 75 mph occurred on March 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 17, 2:51 AM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 17, 2:51 AM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
351 AM MDT MON MAR 17 2014

.SHORT TERM...TODAY THROUGH WED NIGHT. WELL-DEVELOPED AND
ORGANIZED TROUGH EXPECTED TO SWING THROUGH THIS MORNING INTO
TONIGHT. IT HAS BEEN CONSISTENTLY FORECASTING 30 TO 40 KT
SUSTAINED WIND DURING A PORTION OF THE DAY...TONIGHT IS APPEARS AS
THOUGH THE MID-MORNING TO EARLY AFTERNOON ARE THE STRONGEST WIND.
THIS WOULD MEAN SUSTAINED WIND OF 35 TO 45 MPH AND GUSTS TO NEAR
60 MPH. JET CORE IS CURRENTLY PASSING OVERHEAD...POWERED BY
120KT...ALTHOUGH IT COULD BE IN A BETTER LOCATION THAN SOUTH OF
IDAHO BY NOON. AN 80KT JET CORE IS GOING THROUGH VANCOUVER ISLAND
AS THE TROUGH MOVES OVER THE FORECAST AREA. 500MB WINDS THIS
MORNING...700MB WINDS THIS MORNING...AND 12-PLUS MB MSLP GRADIENT
ALL POINT TO EXTREME WIND. FINAL INGREDIENT IS THE -20 DEG C PER
HALF DAY COLD AIR ADVECTION EXPECTED DURING THE MORNING. WIND
ADVISORY LEVEL THRESHOLD SHOULD CONTINUE FOR EVEN LONGER. WIND
WILL NOT DIE DOWN...BUT THE AFOREMENTIONED COLD AIR ADVECTION WILL
CAUSE TEMPERATURES TO CRASH BEHIND THIS STRONG COLD FRONT. IN
FACT...THE WARMEST TEMPERATURES WILL BE THIS MORNING PRIOR TO THE
FRONTS PASSAGE. ONCE THIS GETS THROUGH LATE TONIGHT...THEN
RESIDUAL CLOUDS AND NORTHWEST WIND WILL CONTINUE TO GENERATE LIGHT
PRECIPITATION ON TUE. TUE NIGHT AND WED WILL HAVE HIGH PRESSURE
DOMINATING THE PATTERN BEFORE THE NEXT TROUGH BREAKS DOWN THE
RIDGE STARTING WED NIGHT. WILL CONTINUE THE HIGH WIND WARNINGS AND
WIND ADVISORIES CURRENTLY OUT. HAVE MORE SNOW DEVELOPING IN THE
HIGH ELEVATIONS THAN PREVIOUS THINKING...BUT NOT ENOUGH BELOW 8500
FT HAS IN EXCESS OF 5 INCHES TO WARRANT A WINTER WEATHER ADVISORY.
HIGH WIND WILL ALSO BE A PROBLEM IN THE HIGH COUNTRY...BUT HARD TO
SAY HOW MUCH DRIFTING WILL OCCUR. AVALANCHES COULD BECOME PROBLEMS
AGAIN WITH THIS KIND OF WIND. MESSICK

.LONG TERM...THURSDAY THROUGH NEXT SUNDAY. A MINOR DISTURBANCE
EMBEDDED IN NORTHWEST FLOW THURSDAY WILL BRING LIGHT PRECIPITATION
TO AREAS MAINLY NORTH OF A STANLEY TO PALISADES RESERVOIR LINE.
PRECIPITATION WILL BE LIMITED...LESS THAN 1 INCH SNOW EVEN IN THE
MOUNTAINS AND LIGHT RAIN SHOWERS IN THE LOWER VALLEYS. A FEW SHOWERS
LINGER ON FRIDAY AS WELL BUT SLOWLY...DRIER AIR BEGINS TO MOVE IN
FROM THE WEST AS A RIDGE OF HIGH PRESSURE DEVELOPS NEAR THE OREGON
COAST. MODELS NOW KEEP THE WEAK WAVE MOVING OVER NEVADA AND UTAH TO
THE SOUTH OF THE IDAHO BORDER.  SUNDAY THE ECMWF DROPS A WEAK WAVE
SOUTH OUT OF MONTANA BRUSHING THE UPPER SNAKE HIGHLANDS...OVER ALL
THE MODEL HAS TRENDED DRIER. THE GFS DOES NOT BRING THIS WAVE
THROUGH AS IT MAINTAINS WEAK NORTHWEST FLOW. SLIGHTLY BELOW NORMAL
TEMPERATURES ARE EXPECTED THURSDAY AND FRIDAY...THEN RISING TO NEAR
NORMAL BY SUNDAY. RS

&&

.AVIATION...A STRONG SURFACE COLD FRONT WILL MOVE QUICKLY THROUGH
THE UPPER SNAKE PLAIN BETWEEN 12 AND 15Z THIS MORNING. LOOK FOR
WINDS ACROSS THE LOWER SNAKE RIVER PLAIN TO BE 40 TO 50 MPH WITH
GUSTS NEAR 60 MPH BY 14Z CONTINUING INTO THE EARLY AFTERNOON. EXPECT
MVFR/IFR CONDITIONS FOR KSUN EARLY IN THE MORNING THROUGH MID TO
LATE MORNING. MVFR CONDITIONS ARE POSSIBLE AROUND MID MORNING FOR
KIDA AND TO AN LESSER EXTENT KPIH AND KBYI. SURFACE WINDS BEGIN TO
SHIFT NORTHWESTERLY AFTER 18Z AND THE PRESSURE GRADIENT BEGINS TO
DECREASE AFTER 21Z. A SECONDARY SURFACE FRONTAL BOUNDARY ORIENTED
SOUTHWEST TO NORTHEAST IN THE ARCO DESERT WILL MOVE SOUTH THIS
AFTERNOON. SHOWERS WILL REDEVELOP VICINITY OF KIDA AND KPIH 21-24Z.
COLD AIR BEHIND THE MAIN FRONT WILL LOWER SNOW LEVELS VERY QUICKLY
TO THE VALLEY FLOORS BY 15Z. RS
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 6 PM MDT THIS
EVENING IDZ017-021-022.

WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM MDT THIS EVENING
IDZ020.

&&
Hazardous weather outlook, Mar 17, 3:23 AM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
423 AM MDT MON MAR 17 2014

IDZ018-019-023>025-031-032-181230-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
423 AM MDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND DAMAGING WIND CAN BE EXPECTED TODAY ALONG WITH LIGHT
SNOW IN THE HIGH COUNTRY...FROM 1 TO 5 INCHES TODAY AND TONIGHT.
TEMPERATURES WILL BE CONSIDERABLY COLDER MONDAY NIGHT COMPARED TO
SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAKER WINTER STORM IS EXPECTED THURSDAY. THE SNOWFALL SHOULD BE
LIGHT WITH GUSTY WINDS MUCH WEAKER THAN THE MONDAY STORM.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ017-020>022-181230-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
423 AM MDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND DAMAGING WIND IS EXPECTED TODAY OVER THE SNAKE RIVER
PLAIN...THE MAGIC VALLEY...AND IN THE SOUTH CENTRAL HIGHLANDS. SEE
THE LATEST URGENT WEATHER MESSAGE FOR DETAILS ON THE HIGH WIND
WARNINGS AND WIND ADVISORIES IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAKER
WINTER STORM IS EXPECTED THURSDAY. THE SNOWFALL SHOULD BE LIGHT
WITH GUSTY WINDS MUCH WEAKER THAN THE MONDAY STORM.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Mar 17, 6:52 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
752 AM MDT MON MAR 17 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     NON-TSTM WND GST 1 E BURLEY              42.54N 113.77W
03/17/2014  M61 MPH          CASSIA             ID   ASOS

            ASOS STATION BURLEY MUNICIPAL AP /BYI/

0700 AM     NON-TSTM WND GST 6 NW MINIDOKA           42.80N 113.59W
03/17/2014  M60 MPH          MINIDOKA           ID   MESONET

            MESONET STATION MINIDOKA /MIN/

0700 AM     NON-TSTM WND GST 3 WSW PAUL              42.60N 113.84W
03/17/2014  M59 MPH          MINIDOKA           ID   MESONET

            MESONET STATION RUPERT AGRIMET /RPTI/

0551 AM     NON-TSTM WND GST 28 NNW CUSTER           44.72N 115.00W
03/17/2014  M59 MPH          CUSTER             ID   MESONET

            MESONET STATION LITTLE CREEK /THFI1/

0715 AM     NON-TSTM WND GST 11 ENE DECLO            42.58N 113.44W
03/17/2014  M57 MPH          CASSIA             ID   MESONET

            MESONET STATION RAFT RIVER ITD /ITD88/

0745 AM     NON-TSTM WND GST 7 E POCATELLO           42.87N 112.34W
03/17/2014  M57 MPH          BANNOCK            ID   MESONET

            MESONET STATION CW5212 POCATELLO /CW5212/

0639 AM     NON-TSTM WND GST 11 ESE BRIDGE           42.04N 113.15W
03/17/2014  M57 MPH          CASSIA             ID   MESONET

            MESONET STATION MOBURG CANYON /MOFI1/

0725 AM     NON-TSTM WND GST 1 ENE RICHFIELD         43.06N 114.13W
03/17/2014  M56 MPH          LINCOLN            ID   MESONET

            MESONET STATION RICHFIELD /RIC/

0714 AM     NON-TSTM WND GST 7 NNW IDAHOME           42.52N 113.43W
03/17/2014  M56 MPH          CASSIA             ID   MESONET

            MESONET STATION YALE /ITD12/

0640 AM     NON-TSTM WND GST 1 NE ABERDEEN           42.95N 112.82W
03/17/2014  M55 MPH          BINGHAM            ID   MESONET

            MESONET STATION ABERDEEN /ABE/

0715 AM     NON-TSTM WND GST 5 WSW CRATERS OF MOON   43.41N 113.63W
03/17/2014  M55 MPH          BUTTE              ID   MESONET

            MESONET STATION TOM CAT SUMMIT /ITD77/

0550 AM     NON-TSTM WND GST 1 SSE ARCO              43.62N 113.30W
03/17/2014  M53 MPH          BUTTE              ID   MESONET

            MESONET STATION ARCO ARLFRD /ARC/

0615 AM     NON-TSTM WND GST 7 S HOWE                43.68N 113.01W
03/17/2014  M52 MPH          BUTTE              ID   MESONET

            MESONET STATION BASE OF HOWE PEAK /BAS/

0500 AM     NON-TSTM WND GST 4 SW GALENA             43.84N 114.71W
03/17/2014  M51 MPH          BLAINE             ID   MESONET

            MESONET STATION TITUS PEAK /SVT/

&&

NWS POCATELLO ID
IRIS SYSTEM

Event by event

5 high wind. Local standard time, as filed.

High Wind, Lower Snake River Plain

When
March 17, 7:00 AM MST to 5:00 PM MST
Where
Lower Snake River Plain forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
Mesonet

A powerful cold front moved through eastern Idaho and caused sustained winds of 40 to 45 mph with gusts as high as 64 mph. A large tree was felled into a cable line in Pocatello on West Sherman Street. 2,800 Idaho Power customers were without power in Chubbuck and Pocatello for a period of time around noon.

High Wind, Upper Snake River Plain

When
March 17, 7:00 AM MST to 5:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet

Sustained winds of 40 to 50 mph with gusts of 60 to 80 mph occurred in the Upper Snake River Plain. Blowing dust from the high winds caused visibility to be reduced to zero and interstate 15 closed from Idaho Falls to Roberts.

High Wind, Eastern Magic Valley

When
March 17, 7:00 AM MST to 5:00 PM MST
Where
Eastern Magic Valley forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$4,000
Reported by
Mesonet

Sustained winds of 40 to 50 mph with gusts from 55 to 75 mph occurred throughout the Eastern Magic Valley. The winds caused a semi-truck to flip around 1:30 PM on Highway 25 near milepost 55 near Paul. There were some power outages in Paul, Rupert, and Richfield. There was also reported some minor roof and shingle damage in Rupert and Declo.

High Wind, South Central Highlands

When
March 17, 7:00 AM MST to 5:00 PM MST
Where
South Central Highlands forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

A strong cold front brought significant winds to the South Central Highlands. Gusts of 55 to 80 mph were frequent through the day. There were power outages in Oakley due to the high winds.

High Wind, Caribou Highlands

When
March 17, 7:00 AM MST to 5:00 PM MST
Where
Caribou Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Newspaper

A strong cold front moved through eastern Idaho and brought extremely strong winds to the Caribou Highlands. The winds caused a semitrailer to overturn on interstate 15 just south of Arimo at around 11 AM MDT. Widespread wind gusts of 50 to 60 mph occurred through the morning and early afternoon in the region.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506081, 506082, 506083, 506097, 506098.